Hail, Scott
- When
- April 4, 3:41 PM EST
- Where
- Scott County, 2.35 mi NNE of Oneida
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 36.530, -84.500
A stationary front to the west of East Tennessee with a near-record (for this portion of the calendar year) upper ridge to the east set the stage for only isolated convection in East Tennessee. Strongest storm of the day produced severe hail near Oneida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A stationary front to the west of East Tennessee with a near-record (for this portion of the calendar year) upper ridge to the east set the stage for only isolated convection in East Tennessee. Strongest storm of the day produced severe hail near Oneida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 4, 2:32 PM EST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 332 PM EDT Fri Apr 4 2025 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Saturday) Issued at 324 PM EDT Fri Apr 4 2025 Key Messages: 1. Anomalously warm conditions continue with potential record breaking daily high minimum and daily high maximum temperatures. 2. A low potential for some showers and storms across the northern Cumberland Plateau tomorrow, however, most will remain dry. Discussion: A deep upper trough atop the Desert Southwest and the Bermuda High to our southeast continues to promote strong warm and moist air advection. This is reinforced by temperatures approaching daily record high maximum temperatures within the last hour or so. The strong diurnal heating has also lead to widespread cu field developing across the forecast area in which orographic forcing has helped promote a few isolated showers across higher terrain of the Cumberland Plateau and southwest Virginia. Latest SPC mesoanalysis depicts MLCAPE between 1000-2000 J/kg, however, a lack of synoptic forcing and a weak elevated inversion around 650mb has prevented instability from being all that effective this afternoon. While the occasional isolated shower and perhaps tstorm will exist across higher terrain into the evening, the overall impacts will be minimal. If a cell manages to tap into the instability some small hail and localized gusty winds may occur. Activity will wane with the end of diurnal heating. Expect a dry and warm overnight where record high minimum temperatures may also be broken. As southwesterly H85 flow amplifies to near 40kts overnight, wind gusts in excess of 30mph will be possible across higher terrain of the mountains. The anomalously warm conditions will continue into Saturday as SPC sounding climatology suggests H5 heights will be near the daily max per KBNA standards. The aforementioned upper level troughing will be slowly shifting eastwards with increasing divergence aloft. The front which has retrograded north and west this afternoon will slowly nudge eastward as well. CAMs are mostly trending dry but a few, namely the HRRR and ARW, want to bring some scattered activity onto the northern Cumberland Plateau well ahead of the front in the afternoon. In this scenario isolated strong and gusty winds and small hail cannot be ruled out given MLCAPE approaching 1000J/kg and effective bulk shear near 50kts. Again, this is conditional on any showers or storms even making it onto the plateau as confidence in that is low at this time. Most locations will remain dry all of Saturday. Daily Record High Maximum Temperatures Date Chattanooga Knoxville Tri-Cities Oak Ridge 04-05 89(2023) 89(2023) 86(2023) 88(2023) Daily Record High Minimum Temperatures Date Chattanooga Knoxville Tri-Cities Oak Ridge 04-05 67(2023) 64(2023) 57(2023) 68(2023) && .LONG TERM... (Saturday night through next Friday) Issued at 324 PM EDT Fri Apr 4 2025 Key Messages: 1. Widespread showers and thunderstorms affect the area Sunday, especially in the morning, with potential for strong storms with heavy rainfall. 2. Much colder temperatures Monday through Wednesday, with lows near to below freezing across much of the area for Tuesday and Wednesday mornings. 3. Another storm system for Thursday. There is a potential of severe storms with the main concern being large hail and damaging winds. Confidence is low on the development of this system since it is 6 days out. Discussion: For Saturday night and Sunday, the upper trough across the mid- section of the nation finally lifts out as a long-wave upper trough becomes established over the eastern half of the nation. Strong jet dynamics will move across the Ohio and Tennessee valleys enhancing the fronto-genetic forcing across the region by early Sunday morning. Widespread showers and thunderstorms can be expected. Overall, CAPE is only around 500 but plenty of effective shear (50 knots) and 0-1km shear (25-30) knots. Most of the shear is speed shear with mainly a southwest wind profile. Main severe storm concern will be damaging winds. Limiting factor for severe storms is timing of line of convection. The latest HREF and deterministic GFS suggest a morning timing but the NAM is more noon/afternoon. If storms are latter than a greater potential of a tornado due to greater low-level instability. Besides the severe storms, NAEFS shows abnormally high PWs and 850mb moisture transport. Heavy rainfall is expected with this line of storms with localized flooding possible. For Sunday and Monday morning, the drier air advects into the region with the upper trough passage during the day. Drier and much cooler temperatures are anticipated. For Tuesday night through Wednesday night, dry northwest flow and much cooler airmass will move into the southern Appalachians. Surface ridging building into the area will set the stage for potential freeze/frost across much of the area. For Thursday, a digging northern stream upper trough will move across the Great Lakes into the Ohio and Tennessee valleys. Impressive QG Forcing and cold air aloft with this trough axis. Also, strong jet will pull north across the Ohio and Tennessee valleys placing the area under the favored right entrance region. This will enhance the fronto-genetic forcing with the associated frontal boundary. Evolution of the instability with this system is still uncertain but mid-level lapse rates will be above 7 degrees. Steep lapse rates due to the cold air advection aloft and strong dynamics could set the stage for vigirous convection development in the afternoon/evening. Main concern will be damaging winds and large hail. Confidence is low given this event is 6 days from now. For Friday, drier and cooler air returns. && .AVIATION... (18Z TAFS) Issued at 131 PM EDT Fri Apr 4 2025 VFR conditions with scattered cu field and breezy southwesterly winds near 20kts will continue this afternoon. Swly H85 flow will amplify to near 45kts overnight and could lead to pockets of LLWS across the region, however, this was left out of TAFs due to lower confidence on how light sfc winds become tonight. Breezy southwest winds will develop once more tomorrow afternoon. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 67 88 65 72 / 0 10 50 100 Knoxville McGhee Tyson Airport, TN 68 87 64 72 / 0 10 40 100 Oak Ridge, TN 67 86 62 70 / 10 10 60 100 Tri Cities Airport, TN 63 86 62 72 / 20 10 30 100 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...KRS LONG TERM....DH AVIATION...KRS
Hazardous Weather Outlook National Weather Service Morristown TN 342 PM EDT Fri Apr 4 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-051945- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 342 PM EDT Fri Apr 4 2025 /242 PM CDT Fri Apr 4 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Isolated storms this afternoon and evening, mainly across the higher terrain. A strong to marginally severe storm is possible with damaging winds and hail as the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday ...Strong to Severe Storms Possible Sunday... A line of showers and thunderstorms will move across the area Sunday. Timing of the strongest storms remains uncertain at this time. Some of these storms could be severe with the main concern being damaging winds, heavy rainfall, and lightning. If the timing of the storms are later in the afternoon then a brief tornado is possible. Another storm system will move across the area Thursday. Confidence is low on the evolution of this system but there is a potential of strong to severe storms. Main concern will be large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday and again Thursday afternoon and evening.
Special Weather Statement
National Weather Service Morristown TN
431 PM EDT Fri Apr 4 2025
TNZ012-042100-
Scott TN-
431 PM EDT Fri Apr 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SCOTT COUNTY THROUGH
500 PM EDT...
At 431 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oneida, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Huntsville, Helenwood, Oneida, Ketchen, Winfield, and Big South Fork
National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3660 8456 3659 8426 3657 8426 3656 8425
3639 8452 3654 8472 3660 8465
TIME...MOT...LOC 2031Z 226DEG 28KT 3655 8452
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
27The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250527.